SSRI SIDE EFFECTS: HOW DO I HURT THEE, LET ME COUNT THE WAYS

ssri2SSRI SIDE EFFECTS: HOW DO I HURT THEE, LET ME COUNT THE WAYS

If you are considering an SSRI or something similar like the newer SNRI’s or one of the AAP’s because your doctor told you they were safe and effective and perfect for your condition review the major side effects listed below before you give in.[1] As time goes by these drugs are emerging as very toxic to your system in numerous ways. Two years ago when I started writing this book I have been constantly adding in new and dangerous effects from study after study with no end in sight. Drug safety is assumed by the FDA when approval is sought. History tells us that many drugs understood to be safe are later found to be extremely dangerous after millions of doses are given out. This is what we are starting to see with the SSRI’s and related materials. Once you are on one it will be very difficult to stop so be forewarned. Since serotonin receptors are located throughout the body it isn’t surprising that we see side effects across a range of bodily processes. A good way to view side effects is not whether you will experience any but which ones you will end up suffering from. In addition to the standard issue side effects that most doctors should know like headache and nausea there are other less known but more important problems associated with taking these drugs chronically.

  1. Recently the fad has been to prescribe an antidepressant along with aspirin (ASA) to post-infarct (heart attack) patients. If you mix ASA with an SSRI you increase your risk of bleeding by 42% (The Pulse).
  2. Research presented in 2011 at a New Orleans meeting of the American College of Cardiology shows that antidepressants may actually accelerate atherosclerosis by thickening arterial walls.
  3. Literature review of studies from 2000-2007, published in Expert Opinion on Drug Safety in 2008 found that “Antipsychotics can increase cardiac risk even at low doses, whereas antidepressants do it generally at high doses or in the setting of drug combinations.”
  4. In another 2009 study antipsychotic drugs doubled the risk of sudden cardiac death. Mortality was found to be dose-dependent, so those taking higher doses were at increased risk of a lethal cardiac event.
  5. A new article published in 2013 in the prestigious British Medical Journal (BMJ) showed that several antidepressants including Celexa and Lexapro caused dangerous changes in the electrical activity in the heart which could lead to a fatal rhythm disturbance and sudden death.[2]  The study involved over 38,000 patients where it was found that one in five developed Q T prolongation while on these drugs which can lead to a deadly condition called Torsade de Pointes, an often fatal form of ventricular tachycardia, which can be precipitated in patients at risk for low potassium and magnesium. I should note that nearly 70% of the population is already magnesium deficient.
  6. Suicidal ideation and violent behavior (see above). As Dr Breggin mentions teenagers and young adults are at increased risk for suicide. Dr Tracy mentions that in some kids SSRI’s create a dream-like state but more on par with a nightmare-that is hard to tell from waking reality. These children and some adults are then capable of the most monstrous acts of violence while in this soporific repose. The most at-risk time is when dosages of antidepressants are changed-usually when increased. During that acceleration period psychotic breaks can occur but they have also caused mayhem when suddenly decreasing the dose as well. See www.drugawareness.org for Dr Ann Black Tracy’s website and more information on this strange behavior.
  7. All of the newer classes of drugs as well as the TCA’s increase your risk for diabetes. The atypicals also promote metabolic syndrome which is characterized by low HDL, high triglycerides, beer belly or visceral obesity, hypertension, insulin resistance (a pre-diabetic condition) and eventually heart disease and diabetes for many. If you are on both, which is a very popular answer to failed monotherapy for depression, your chances of developing diabetes is profoundly increased.
  8. Risk for stroke may be as high as 45% higher while on an antidepressant.[3] The research also found that overall death rates were 32 percent higher in women on the drugs.
  9. Fetal toxicity and Stillbirth-doubles you chances of stillbirth.
  10. SSRI’s recently found to increase the risk of serious heart defects in newborns.[4]
  11. Newborns born to mothers taking SSRI antidepressants have a greater chance of developing persistent pulmonary hypertension an incurable condition.[5]
  12. Some are teratogenic leading to a 40% increase in cleft palate and other birth defects.
  13. Immunity-since serotonin is located throughout your body, not just in your brain, it interferes with immune cell signaling and T cell function.
  14. Osteoporosis-women on antidepressants had a 30% higher risk for spinal fracture and a 20% over higher risk for other fractures.
  15. Death-death rates 32% higher in women on antidepressants.
  16. Serotonin syndrome. Dr Tracy has this to say from her book Prozac Panacea or Pandora? which I highly recommend reading:[6]

The serotonin syndrome is a hyperserotonergic state which is a very dangerous and a potentially fatal side effect of serotonergic enhancing drugs which can have multiple psychiatric and non-psychiatric symptoms. It is a condition which has been on the rise since the 1960′s when we began using more and more drugs which directly affect serotonin. This is a toxic condition which requires heightened clinical awareness in order to prevent, recognize, and treat the condition promptly. Promptness is vital because, as we just mentioned, the serotonin syndrome can be fatal and death from this side effect can come very rapidly….The suspected cause of that increase is the introduction of the new selective serotonergic enhancing agents in clinical practice – the SSRIs. This disorder, brought on by excessive levels of serotonin, is difficult to distinguish from the neuroleptic malignant syndrome because the symptoms are so similar. The neuroleptic malignant syndrome is a serious condition brought on by the use of the neuroleptic (antipsychotic) drugs.

Next week I’ll discuss in greater detail serotonin syndrome and the opposite yet equally as dangerous the serotonin withdrawal syndrome. Both conditions can be fatal if not handled properly. It is therefore imperative that your doctor know the dangers of these syndromes and to be able to recognize them.


[1] The Dangers of Taking Antidepressants with Aspirin (http://articles.mercola.com/sites/articles/archive/2011/11/04/antidepressants)

 

[2] BMJ. 2013 Jan 29;346:f288. doi: 10.1136/bmj.f288.

[3] Arch Intern Med. 2009;169(22):2128-2139. doi:10.1001/archinternmed.2009.436

[4] Malm, Heli MD Selective Serotonin Reuptake Inhibitors and Risk for Major Congenital Anomalies

Obstetrics & Gynecology: July 2011 – Volume 118 – Issue 1 – pp 111-120

doi: 10.1097/AOG.0b013e318220edcc. (http://journals.lww.com/greenjournal/Abstract/2011/07000/Selective_Serotonin_Reuptake_Inhibitors_and_Risk.16.aspx) 05/31/2012

Tags: , , , , , , , , , , , , , , ,

Category: ANTIDEPRESSANTS

About the Author ()

Dr. Christopher Rasmussen (aka Reality Renegade) is the author of his upcoming book, "InflaNATION: Industrial Diners & A Doc In The Box." By deliberately avoiding harmful industrial foods and the Commercial Sick Care System with its Pills and Procedures paradigm, Dr Rasmussen cured himself of a deadly disease-which became the reason for writing this book. In the book, he provides the facts you must know and the solutions to regain your health, maintain wellness, and outlive your parents' generation in an extraordinarily toxic world.

Leave a Reply